Topics

Follow us on Facebook

Enter your email address below to subscribe to The Healthcare Law Blog and receive instant notification of new cases and cutting-edge techniques.

categories
Suscribe to RSS Feed

Medication Errors

Medication Errors

Medication errors are one of the leading causes of death and injury in hospitals today. They arise in several situations.

Dosage errors are the most common, and the most dangerous variety of these are decimal point errors. A nurse or pharmacy will read”10” instead of “1.0” and a patient will end up getting 10 times the dose prescribed – often a lethal dose.

Mistaken medication types are also common – some drug names are similar and the nurse or pharmacist can mistake one for another.

Allergic reactions are frequently seen. Usually the allergy information is actually on the chart itself, but the physician or nurse fails to read it. When the wrong medication is given it can result in a severe allergic reaction known as anaphylaxis, which can lead to anaphylactic shock, and ultimately death if not properly treated.

Medication errors can also occur when a medication is contraindicated (a situation where the drug should NOT be used). For example, many medications are contraindicated if someone is pregnant, or in combination with other medications, or if a person has a certain disease process.

Medication errors can cause serious injury or even death. They are also one of the hardest types of malpractice to detect. Frequently the medical professionals don’t admit their mistake (in fact they almost never admit their mistake). All a family knows is that their loved one died suddenly. It is important to bring your case to an experienced medical malpractice attorney who knows how to find issues like this if they are present.

An example of a medication error case that we were involved in is the case of a young girl who was stricken with Guillian-Barre syndrome (a condition that can cause temporary weakness or paralysis). The girl was undergoing a simple operative procedure during which she suddenly died. The girl’s husband went to a lawyer because he wanted to know why his wife died.

Doctors and experienced malpractice lawyers know that when someone has Guillian-Barre syndrome, there is an anesthesia drug called Succynylcholine that should never be given because it causes a deadly reaction. This girl was given this drug and it caused her death. The hospital and the doctors, however, told the man they didn’t know why she died – they lied

Our office ordered the chart and reviewed it – it was hundreds of pages long. We saw nothing unusual at first, except the fact that an edge of the anesthesia record was cut-off. It turns out they copied the record so that the corner of the page that said Succynylcholine wouldn’t get copied! A multi-million dollar confidential settlement was reached.